• Announcements

    • Lindsay

      Depression Forums Are Back Online!   02/09/2016

      Hello Members! Please understand that this upgrade was huge and is a process that will be ongoing for a tad longer. Somethings may not seem 'right' or look a bit 'strange' at the moment, such as your profile page or "Quotes" etc.. Some things may not work as expected... for the time being, but please appreciate that we have to prioritize function over appearance. Eventually DF will all come together and be wonderful! It will be as if nothing had ever changed... As an afterthought...DF will be ACCESSIBLE ANYTIME/ANYWHERE
      Whether you’re on your smartphone, tablet or computer, access to Depressionforums.org/forums is right at your fingertips with our new upgrade. The
      refreshing, dynamic look translates across all platforms and devices.
      Come join up, become a member if not already! It’s free to post to your peers about anything that is troubling you.  We are certain there is a Forum for that. Tomorrow we will have a Forum set up for members to answer any questions that you may have about the upgrade. We really appreciate all of your feedback! Your Forum Administrators
Sign in to follow this  
Followers 0
Hayley325

Celexa And Heart Rate

7 posts in this topic

Posted · Report post  

Hi, I'm new to the forum. I just started Celexa (day 5). It's the 2nd AD I've tried...Effexor was the first and caused a heart rate increase of between 20 to 30 beats per minute. I was only on it for 5 weeks and even after 4 weeks of withdrawal my heart rate was still up by about 10-15 beats per minute. I'm a runner (semi competitively I'd say) and obviously this negatively affects my ability to run... and running is the one thing that helps me feel alive and happy so it's not something I want to give up.

Just looking for experience with Celexa. I know a few websites have claimed a slight decrease in heart rate. I checked my HR today and it seems to be the same so far, but I guess there is just more of an "awareness" of my heart beating...it doesn't feel good and I'm a bit paranoid that the same thing will happen.

Can anybody relate?

Thanks,

Hayley

Share this post


Link to post
Share on other sites

Posted · Report post  

Welcome to DF, Hayley. :hearts:

I understand what you're describing. Your description of the "awareness" of your heart beating is the clencher... It feels like a pronounced pounding, right? Like your heart will beat right out of your chest? (Or worse, produce a heart attack?) These are palpitations and are a standard side effect of anti-depressants. And yes, they can be alarming! But try to relax. Many people experience an increase in anxiety when starting an AD. Your palpitations may be a function of anxiety -- they often go hand-in-hand. Palps are largely sensation and nothing to be overly frightened of.

I had palpitations with both Celexa and Lexapro during my adjustment periods on both. Once I had acclimated to each medication, the awareness of the pounding (and the perceived quickening of my pulse) subsided. I also experienced a slight increase in blood pressure in the beginning. That too has stabilized and I'm back to my "normal" baseline. For me, it took about 12 weeks for the palps to pass. Keep an eye on them and don't hesitate to consult your doc if they become too disconcerting (or if you notice a truly high, uncharacteristic heart rate -- i.e. over 100 beats/min.). Hopefully they'll pass sooner than later! I found Celexa to be a very effective AD for anxiety and depression. Hang in there.

Best to you,

HopefulOne

Share this post


Link to post
Share on other sites

Posted · Report post  

Thanks HopefulOne.....man I don't know what I'd do without these forums...it helps immensely to know that you're not alone and others have experienced what you are experiencing.

Yeah, you nailed it...I guess heart palps is what it is! 12 weeks?? Sheesh! I just hope I start feeling less depressed soon...that'll start to make up for it!

Thanks again.

Share this post


Link to post
Share on other sites

Posted · Report post  

You may acclimate to Celexa sooner, Hayley! :hearts: Everyone's experiences vary -- my most recent build up on Lexapro was a difficult one.

Wishing you a speedy (and smoother!) adjustment period...

Best,

HopefulOne

Share this post


Link to post
Share on other sites

Posted · Report post  

Just another backup on the "you're good" front.

I'm a wannabe runner getting back into it lately and have had ZERO problems running on Lexapro....(and before that, Celexa for that matter either).

I'm no special physical specimen and am even about 20lbs overweight right now and in just a few weeks I've got my resting heart rate down around 60 and my bp yesterday was 117/75. And, yes, I occasionally feel the heart palps, too.

I always tell folks (depressed or otherwise), if they can run.......they SHOULD run!!! Treat yourself to some comfy running shoes, stay off the concrete and RUN!!!

:hearts:

Share this post


Link to post
Share on other sites

Posted · Report post  

I'm a triathlete. I haven't noticed any difference in heart rate or performance since I started taking Celexa.

I am, however, very anxious about my health and I totally understand your concern.

Share this post


Link to post
Share on other sites

Posted · Report post  

Hi everybody,

Thanks for the responses. I think I may be one of these people who's heart rate is affected by any type of SSRI. And yeah...it's kind of important to me...I had wanted to qualify for the Boston Marathon next month but that just ain't gonna happen now.

Today is Day 11 of Celexa and it's been great in terms of little to no side effects, but there must have been a lag time with the increase in heart rate. Mine's definitely up now. I can still run, but I get winded very easily...lactic acid threshold is shifted...I just can't run the same paces. My HR isn't as high as on effexor but then I was on 150mg effexor and 20 mg Celexa.

I must say I have been feeling more anxious and shy on Celexa though...

Guess I will be looking into other options besides SSRIs...if anyone has suggestions for options to look into...please let me know!

Thanks again.

Hayley

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0